Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 122, NWS State College, PA

July 29, 2002Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 29, 2002, 9:58 PM EDT for Warren County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2002, 9:58 PM EDT (01:58 UTC)
Expired
Jul 29, 2002, 11:00 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Whole counties

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 7:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS51 KCTP 300158
SVRCTP
PAC123-300300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
957 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 1100 PM EDT.

* AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF GRAND VALLEY...OR 6 MILES NORTH
  OF TITUSVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YOUNGSVILLE AROUND 1010 PM.
  CHAPMAN SP AROUND 1015 PM.
  WARREN AND RUSSELL AROUND 1020 PM.
  KINZUA DAM AND GERMANY AROUND 1030 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. THIS STORM 
HAS A HISTORY OF PRODUCING DOWNED TREES ACROSS CRAWFORD COUNTY. THE 
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A 
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:00 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 29, 8:00 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
800 PM EDT MON JUL 29 2002

UPDATE TO ZONES FOR SVR THUNDERSTORM WATCH ISSUED OVER THE NW MTNS.
SOLID LINE OF STORMS NOW APPROACHING NW PA...AND SHOULD REACH WARREN
CO BY AROUND 10 PM. MODELS CONTINUE TO SUGGEST THAT LINE DISSIPATES
LATE TONIGHT OVER CENTRAL PA. WILL GO WITH CHC POPS CENTRAL
MTNS...AND NOTHING FOR THE LOWER SUSQ VALLEY.

850 TEMPS STILL PROGGED IN 18-19C RANGE BEHIND COLD FRONT TUE AFTN.
DESPITE SLIGHTLY LOWER DWPTS...TEMPS SHOULD ONCE AGAIN REACH THE 90S
IN THE SE PART OF THE CWA UNDER MSUNNY SKIES BY LATE AM.

.CTP...SVR THUNDERSTORM WATCH NW MTNS UNTIL MIDNIGHT.

FITZGERALD

In the hours before

Special weather statement, Jul 29, 7:53 PM EDT, 2 hours 5 minutes before
PAZ004-005-010-300400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 PM EDT MON JUL 29 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT EDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...WARREN AND ELK.

A COLD FRONT FRONT...WHICH STRETCHES DOWN THROUGH THE
MIDWEST...ALONG WITH THE HOT AND HUMID CONDTIONS THE AREA HAS BEEN
EXPERIENCING...ARE RESPONSIBLE FOR A LINE OF THUNDERSTORMS WHICH
WILL BE MOVING THROUGH WESTERN PORTIONS OF PENNSYLVANIA DURING THE
EVENING HOURS.  THE MAIN THREAT FROM THESE STORMS ARE POTENTIALLY
DAMAGING WIND GUSTS.

ALONSO

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.